A small and very rare risk is that the injected joint becomes infected (1 in 15,000). Patients who experience a very painful, red, or swollen joint after injection should seek medical attention immediately. Thankfully, the most common cause of these symptoms is not a concerning infection but a reaction to the injected steroid (called steroid flare ) that occurs in 2-5% of patients. A steroid flare usually begins 6-12 hours after the injection and can last for 2-3 days. Regardless of the cause, it is important for patients with symptoms of infection to see a doctor because infections require immediate treatment.
Disclaimer: Healthline has made every effort to make certain that all information is factually correct, comprehensive, and up-to-date. However, this article should not be used as a substitute for the knowledge and expertise of a licensed healthcare professional. You should always consult your doctor or other healthcare professional before taking any medication. The drug information contained herein is subject to change and is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. The absence of warnings or other information for a given drug does not indicate that the drug or drug combination is safe, effective, or appropriate for all patients or all specific uses.